Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 71, NWS Houston/Galveston, TX

July 6, 2021Houston County, Trinity County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jul 6, 2021, 4:10 PM CDT for Houston County, Trinity County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2021, 4:10 PM CDT (21:10 UTC)
Expired
Jul 6, 2021, 5:00 PM CDT
In force
50 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Houston County, TX, Trinity County, TX

The radar

The Shreveport radar (KSHV), 164 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

633 
WUUS54 KHGX 062110
SVRHGX
TXC225-455-062200-
/O.NEW.KHGX.SV.W.0071.210706T2110Z-210706T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
410 PM CDT Tue Jul 6 2021

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Trinity County in southeastern Texas...
  Northeastern Houston County in southeastern Texas...

* Until 500 PM CDT.

* At 408 PM CDT, a severe thunderstorm was located 7 miles southeast
  of Kennard, or 8 miles northwest of Apple Springs, moving west at
  35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Airport observations.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Crockett, Apple Springs, Kennard, Latexo and Centralia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3149 9511 3147 9510 3147 9506 3144 9504
      3144 9501 3142 9500 3141 9498 3141 9497
      3138 9495 3134 9496 3133 9490 3130 9489
      3128 9488 3126 9490 3123 9486 3121 9486
      3116 9485 3123 9553 3158 9538
TIME...MOT...LOC 2108Z 105DEG 30KT 3131 9506 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
536 
WWUS54 KHGX 062140
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
440 PM CDT Tue Jul 6 2021

TXC225-455-062200-
/O.CON.KHGX.SV.W.0071.000000T0000Z-210706T2200Z/
Trinity TX-Houston TX-
440 PM CDT Tue Jul 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN TRINITY AND NORTHEASTERN HOUSTON COUNTIES...

At 438 PM CDT, a severe thunderstorm was located 7 miles east of
Latexo, or 7 miles northeast of Crockett, moving west at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Crockett, Apple Springs, Kennard, Latexo and Centralia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3147 9509 3141 9505 3134 9506 3124 9498
      3118 9493 3123 9553 3158 9538 3149 9511
      3147 9510
TIME...MOT...LOC 2138Z 105DEG 30KT 3138 9535 

HAIL...0.88IN
WIND...60MPH
 
$$
260 
WWUS54 KHGX 062159
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
459 PM CDT Tue Jul 6 2021

TXC225-455-062209-
/O.EXP.KHGX.SV.W.0071.000000T0000Z-210706T2200Z/
Trinity TX-Houston TX-
459 PM CDT Tue Jul 6 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TRINITY AND
NORTHEASTERN HOUSTON COUNTIES WILL EXPIRE AT 500 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

LAT...LON 3147 9509 3141 9505 3134 9506 3124 9498
      3118 9493 3123 9553 3158 9538 3149 9511
      3147 9510
TIME...MOT...LOC 2159Z 105DEG 30KT 3142 9552 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:40 PM CDT, 30 minutes earlier.

Area forecast discussion, Jul 6, 3:40 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
340 PM CDT Tue Jul 6 2021

.SHORT TERM [Today Through Wednesday Night]...

What's your favorite song about the rain? Could it be "I Love a
Rainy Night" or maybe even "Raindrops Keep Fallin' on my Head"? Well
either way, these songs match the oh so familiar theme that we have
seen this week across Southeast Texas...the rain just keeps coming.
Fortunately, most locations are getting in on a break from the rain
this afternoon. Visible satellite trends earlier this afternoon
displayed an increasing field of cumulus clouds. So, as temperatures
warmed into the mid/upper 80s, convection began to fire up again
mainly in the western half of the CWA. The latest runs of the CAMs
are all in agreement that this afternoon's coverage will remain
isolated to widely scattered. This changes for tomorrow, but before
we get to that let's talk about tonight. The showers/storms taper
off after sunset with the loss of daytime heating, but the low-level
moisture in place will get trapped near the surface underneath the
nocturnal inversion. Inland locations (especially in the northern
half of the CWA) may experience another round of patchy fog and low
clouds in the early morning hours of Wednesday before mixing out in
the latter half of the morning.

On Wednesday morning, an area of low pressure is expected to develop
over South Texas and with PW values well over 2" it will have plenty
of moisture to work with. Several rounds of heavy rain will begin to
move onshore in the early morning hours of Wednesday along the coast
with a general focus in and around Matagorda Bay. This is where the
highest rainfall totals are expected, especially in our southwestern
counties (Jackson and Matagorda) where the Flash Flood Watch is in
effect starting at midnight tonight. 5 to 8 inches of rainfall are
expected with locally higher amounts possible. Other areas to the
east along the coast and further inland will receive plenty of
rainfall as well (2-4"), but not enough to warrant being included in
the watch at this time. Showers/storms will push inland again during
the afternoon hours with coverage being more widespread than
today's. This will dissipate after sunset as daytime heating goes
away. Meanwhile along the coast, especially near Matagorda Bay,
moisture will continue to stream inland as the area of low pressure
continues to sit over South Texas. Rainfall in this region is
expected to continue well through Wednesday night.

As far as temperatures go, due to the cloud cover and rainfall that
will linger throughout the region, afternoon temperatures will run
well below normal today and tomorrow. Temperatures will be lower
along the coast where the greater coverage of rainfall is expected
for Wednesday.

Batiste

&&

.LONG TERM [Thursday Through Tuesday]...

Thursday looks like another wet day for much of the area as moisture
levels remain high (>2 inches) and a possible low level convergence
boundary sets up and persists somewhere around or to the south of
the I-10 corridor. Locally heavy rainfall will continue to be possible,
especially where any banding/training sets up. We'll see what locations
have received any significant rainfall in the short term period and
evaluate for a possible expansion of the Flash Flood Watch. Models continue
to tell us that our area should see decreasing rain coverage at the
end of the week and especially on through the weekend (more widely scattered
to scattered than our current scattered to numerous as most area precipitable
water values fall to under 2 inches after Friday), so will go along
with this idea and continue to carry gradually lowering rain chances.
For those of you that are tired of our recent near normal to slightly
below normal early July high temperatures, we anticipate seeing more
90s popping up across the area over the weekend.  42

&&

.MARINE...

Mainly light winds and low seas along with periods of showers and thunderstorms
can be expected over the next several days. Winds and seas will be higher
in and near the stronger storms, or in association with a tightening
pressure gradient if low pressure develops near the Matagorda Bay area.
By the end of the week and on into the first half of the weekend, a
lower rain chance trend is anticipated, but increasing onshore winds
and building seas are anticipated resulting in caution and possibly
advisory conditions.  42

&&

.PREV DISCUSSION... /ISSUED 1255 PM CDT Tue Jul 6 2021/

AVIATION [18Z TAF Issuance]...

Shower/storm coverage is much more sparse this afternoon with the
moisture axis now offshore. As we head into the mid-afternoon
hours and hit the convective temperature, isolated to scattered
showers/storms will redevelop mainly south and west of the Houston
metro area. Atmosphere should be more stable thanks to this
morning's rain, so expecting coverage to be isolated to widely
scattered. Cloud ceilings will vary between VFR and MVFR
throughout the day. After sunset, ceilings will trend more towards
MVFR with low-level moisture becoming trapped under the nocturnal
inversion. Southeasterly winds become light and variable shortly
after sunset as the pressure gradient weakens. For our inland
sites (HOU/SGR and northward), there is another potential for
patchy fog beginning around 09z early Wednesday and persisting
until the late morning hours. Northern sites (CLL, UTS, CXO) will
likely experience IFR cloud ceilings in this time frame. Ceilings
will lift as mixing and southerly winds pick up in the 7-10 knot
range. Showers will get another early start tomorrow moving in
from south to north. Introduced VCSH for the southern sites around
08z-09z, 12z for the central sites, and 15z for the northern
sites. Expecting tomorrow's shower/storm coverage to be more
widespread than today's.

Batiste

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      72  86  72  88  74 /  30  60  20  60  20
Houston (IAH)              74  82  74  85  76 /  60  70  30  70  30
Galveston (GLS)            78  83  79  87  80 /  70  80  60  70  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

In the hours before

Special weather statement, Jul 6, 3:59 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
359 PM CDT Tue Jul 6 2021

TXZ163-164-062145-
Houston TX-Trinity TX-
359 PM CDT Tue Jul 6 2021

...SPECIAL WEATHER STATEMENT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm near
Apple Springs, moving west at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Apple Springs, Kennard and Centralia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3149 9512 3149 9511 3147 9510 3147 9506
      3144 9504 3144 9501 3142 9500 3141 9498
      3141 9497 3138 9495 3134 9496 3133 9490
      3130 9489 3128 9488 3126 9490 3123 9486
      3121 9486 3116 9485 3122 9540 3155 9528
TIME...MOT...LOC 2059Z 105DEG 30KT 3129 9497

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 5:08 AM CDTAreal Flood AdvisoryHGXBrazoria, Matagorda, Wharton5 hr
Jul 6, 6:04 AM CDTSpecial Weather StatementHGXMatagorda41 min
Jul 6, 9:07 AM CDTRiver Flood WarningHGXMatagorda, Wharton6 days
Jul 6, 10:22 AM CDTSpecial Marine WarningHGX38 min
Jul 6, 2:40 PM CDTFlash Flood WatchHGXAustin, Brazoria, Colorado, Fort Bend, Galveston, Jackson and 3 more3 days
Jul 6, 3:59 PM CDTSpecial Weather StatementHGXHouston46 min
Jul 6, 4:23 PM CDTSpecial Marine WarningHGX67 min
Jul 6, 4:35 PM CDTSpecial Weather StatementHGXTrinity40 min
Jul 6, 5:02 PM CDTSpecial Weather StatementHGXHouston28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.